Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 232, NWS Dodge City, KS

August 13, 1997Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 13, 1997, 3:12 PM MDT for Hamilton County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 1997, 3:12 PM MDT (21:12 UTC)
Expired
Aug 13, 1997, 3:45 PM MDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:35 PM MDTHail 0.88Coolidge, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 132112 RRA
SVRDDC
KSC075-132145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
412 PM CDT WED AUG 13 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHWESTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 345 PM MDT (445 PM CDT)
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHWEST HAMILTON COUNTY

* AT 310 PM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES NORTH OF COOLIDGE MOVING EAST AT 5 MPH.

THIS STORM WILL LIKELY PRODUCE LARGE HAIL IN EXCESS OF TWO INCHES IN
DIAMETER.  TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY.
MOVE INDOORS AND STAY AWAY FROM WINDOWS.  WINDS GREATER THAN 55
MILES AN HOUR ARE ALSO POSSIBLE.

D.STEINMETZ/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:10 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 13, 2:10 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT WED AUG 13 1997

...FORECAST CHALLENGES ARE WHERE MCS(S) FIRE AND TRACK TONIGHT AND
THEN LOCATION OF WARM FRONT THU AND THU NIGHT...EXTENDED LOOKS FUN
TOO...

18Z SFC MAP SUPPORTS ETA SFC FEATURES BETTER THAN THE NGM...THOUGH
TAKING INTO ACCOUNT BIASES...THERE REALLY ARE NOT THAT MAY
DIFFERENCES BETWEEN THEM. THERE IS A SFC LOW DEVELOPING OVER NW
NEBRASKA WITH A GOOD DEAL OF MOISTURE CONVERGENCE AT THIS TRIPLE
POINT. THERE IS A VERY NICE THERMAL/MOISTURE COUPLET
EXTENDING ALL THE WAY FROM THE TX PANHANDLE UP TO THIS TRIPLE
POINT...SO ONCE CONVECTIVE TEMPS ARE REACHED THINK TSRA POSSIBLE
ALL ALONG THE LEE TROUGH. MODELS WANT TO DEVELOP AN ISENTROPICALLY
FORCED AREA OF PCPN W/THE NRN STREAM VORT OVER THE NRN PLAINS AND
MOVE IT INTO THE UPPER MID-WEST BY MORNING...AND DO VERY LITTLE
SOUTH OF THE WARM FRONT. WITH A 30-35 KT LL JET I RATHER DOUBT THAT
CONVECTION WILL SPARE WRN/CNTRL NE AND NRN KS. HOWEVER...HOW FAR SW
IT GETS...AND HOW WIDESPREAD IT BECOMES...IS ANOTHER QUESTION. ICT
MENTIONED THAT WE WILL REALLY BE IN A MOISTURE DIVERGENT SITU BY
MORNING WITH BEST THETA-E/THERMAL ADVECTION WAY...WAY TO OUR NE.
ALSO A VORT MEANDERING OVER THE TX PANHANDLE WILL LIKELY
ORGANIZE CONVECTION OVER OK OVERNIGHT...ALSO HELPING TO ROB
MOISTURE.

THU THE FLOW TURNS MARKEDLY TO THE SW OVER WRN CWA. ANY OTHER TIME I
WOULD REALLY GO ABOVE MOS...BUT AS WE HAVE BEEN SO WET
LATELY...THINK WE WILL HAVE A HARD TIME EVEN REACHING MOS NUMBERS.
ALSO WE MAY DEVELOP A FAIR CU FIELD AS WELL. HOWEVER...IF H8 CAP IS
STRONG ENOUGH...CU MAY NOT FORM AND WE MAY EXCEED MOS WET GROUND OR
NOT. AS FOR POPS...DRY TROUGH WILL EXTEND NE TO SW ACROSS AREA..W/H5
VORT FIELD INDICATING WHAT COULD BE A FAIRLY DEEP AREA OF FORCING
ALONG AND TO THE EAST. AGEO SFC FLOW WILL CERTAINLY POOL VERY HIGH
DWPTS ALONG THE TROUGH...SO IF WE REACH CONVECTIVE TEMPS NO REASON
THERE SHOULD/NT BE SOME RATHER POTENT (STILL 30KTS AT H5) BOOMERS BY
EVENING.

THU NIGHT...CONVECTION SHOULD BE ONGOING IN THE EAST...THOUGH SW H8
FLOW SHOULD GET IT OUT IN A HURRY. WILL GO 40 POPS OUT THERE...(IF
ANYTHING DEVELOPS) AND LOWER ELSEWHERE. LOWS NEAR MOS.

FRIDAY SHOULD SEE A GOOD WRLY FLOW IN THE BOUNDARY. AGAIN THIS
WOULD BE A GREAT OPPORTUNITY TO KILL MOS HIGHS...BUT WITH MOIST
GROUND WILL FOLLOW MOS. PESKY SHEAR AXIS OR NOT...DO NOT SEE
ANYTHING HAPPENING POP-WISE DURING THE DAY.

.DDC...NONE

DDC 066/089 065/092 067 433
GCK 065/090 062/093 066 433
EHA 064/091 061/095 065 433
LBL 064/091 063/094 065 433
HYS 067/088 066/092 067 434
P28 070/090 070/094 070 434

MCAVOY

In the hours before

Special weather statement, Aug 13, 10:12 AM MDT, 5 hours before
KSZ030-031-043>046-061>066-074>081-084>090-140600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 AM CDT WED AUG 13 1997

SYNOPSIS: THE LEE SIDE TROUGH WILL DEEPEN OVER EASTERN COLORADO
THIS AFTERNOON. THIS WILL SERVE TO FOCUS LOW LEVEL MOISTURE OVER
NORTH EASTERN COLORADO...WESTERN NEBRASKA AND SOUTHEAST WYOMING. IT
IS ANTICIPATED THAT THUNDERSTORMS WILL DEVELOP OVER THIS AREA
DURING THE LATE AFTERNOON AND MOVE SOUTHEAST ALONG THE TROUGH
THROUGH THE EVENING AND OVERNIGHT HOURS. AT THIS TIME IT APPEARS THAT
THE BEST CHANCE FOR THUNDERSTORMS WILL OCCUR AFTER SUNSET NORTH AND
EAST OF A LINE FROM SCOTT CITY TO DODGE CITY TO PRATT. A FEW OF THE
STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS...THOUGH THE
PRIMARY THREAT FROM THE STORMS WILL BE HEAVY RAIN.

SPOTTER ACTIVATION MAY BE NEEDED IN THE AFOREMENTIONED AREAS LATER
THIS EVENING.

MCAVOY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:45 PM MDTSevere Thunderstorm WarningDDCHamilton30 min
Aug 13, 3:55 PM MDTTornado WarningDDCHamilton35 min
Aug 13, 4:28 PM MDTSevere Thunderstorm WarningDDCHamilton32 min
Aug 13, 4:41 PM MDTFlash Flood WarningDDCHamilton3 hr
Aug 13, 5:01 PM MDTSevere Thunderstorm WarningDDCStanton29 min
Aug 13, 5:26 PM MDTSevere Thunderstorm WarningDDCStanton49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.